Kentucky, 2002Tornadoes and Hail in Kentucky, April 28, 2002
April 28, 2002 · NWS LMK · 31 events in 22 counties and zones
23 thunderstorm wind, 5 tornado, 3 hail, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 8
- Property damage
- $3.2 million
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 27, 11:51 PM EST, 3 hours 17 minutes earlier.
Area forecast discussion, Apr 27, 11:51 PM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1251 AM EDT SUN APR 28 2002
...FOCUS ON SVR WX ATTM AND WINDS SUN...
STG 500MB WAVE OVR IA IN CONJ WITH SFC THETA-E AXIS OVER MID-MS RVR
VLY ALLOWING FOR +TSRA TO DEVELOP E OF KSTL...AT INTERSECTION OF THE
NOSE OF 80KT 500MB AND 60KT 850MB JET CORES. TSRA OVER CWA ATTM
OCCURRING NEAR SFC INTERFACE OF NWD MVG WARM FRONT AND AXIS OF 3HR
PRES FALLS FROM KSDF TO KCLE AT 4Z. PER LAPS/META SOUNDINGS AND SPC
WEB-MESOANAL...TSRA E OF KSTL WILL FORM LINE OF SVR CELLS WITH WIND
DAMAGE PRIMARY THREAT AS DCAPE AXIS IS ASSOC WITH LINE AND VRY STG
SFC-4KM WIND FIELDS. 700-500MB L/RS ARENT THE BEST WITH THIS SYS
BUT SIG 700MB DRYING OCCURRING OVER MS-RVR VLY LEADING TO SVR
DOWNDRAFTS. POOL OF 1KM SR-HEL ABV 500 M2/S2 AND LCLS BLO 1KM SUG
ISO CELLS COULD SPAWN TORNADOES ESP OVER SRN PERIPHERY OF SVR
COMPLEX. LMTG FACTOR IS INSTAB/CIN WITH CAPES FROM KPAH-KSTL ONLY
AROUND 1000 J/KG BUT STG LOW-LVL WAA WILL LIKELY INCR THESE VALUES
AS NIGHT WEARS ON. ALSO CONVECT CURR OVER KY ATTM MAY LIMIT
SFC-BASED INSTAB. OVERALL 0Z META SHOWING BEST LIFT OVER IL/IN BUT
SOME EXTENDING INTO KY...AND BASED ON LTG TRENDS THINK BKN LINE OF
STG/SVR STORMS WILL MOVE INTO CWA AROUND 7Z. SUN SFC-LI FIELDS SHOW
COLD FRONT SLOWLY MVG THRU CWA FROM NW-SE WITH POOL OF -5C TO -8C
VALUES AHEAD OF SFC FRONT...SEEMS REASONABLE GIVEN UPSTREAM SCT/CLR
SKIES. META FCST RAOBS SHOW DRY-ADIAB L/RS TO 800MB OVER ERN ZONES
SUN PM WITH STG WINDS IN LOWEST 3KM. SO ANOTHER ROUND OF STG TSRA
LIKELY SUN...ENDING NW-SE AS SFC FRONT MOVES THRU. FRZ-LEVEL DROPS
TO 11KFT SO SOME HAILERS POSSIBLE ALONG WITH STG WINDS. PRE-FRONTAL
ATMOS MIXED TO 800MB AND POST FRONTAL MIXED TO 875MB...WITH 925MB
WINDS AT/ABOVE 45KTS AND SFC WINDS AT/ABOVE 25KTS MOST OF THE DAY.
WILL LIKELY ISSUE WIND ADV (NPWSDF) FOR ENTIRE CWA PRIMARILY ON
THREAT OF GUSTS OVER 45 MPH. SUBSIDENT AIRMASS MOVES IN SUN NIGHT
WITH SFC HIGH INTO MO. META 900MB RH STILL HIGH OVER CWA SO WILL GO
M/CLOUDY. MON SFC-875MB L/RS NEAR DRY-ADIABATIC SO BKN SC/CU WILL
LIKELY PERSIST WITH 900MB RHS ABV 80%. WILL JUST GO WITH BLEND OF
GUIDANCE AND META FOR POPS/TEMPS.
.SDF...WIND ADV SUN ALL ZONES (NPWSDF).
SMALLCOMB
In the hours before
Special weather statement, Apr 27, 9:15 PM EST, 5 hours 53 minutes before
INZ076>079-083-084-089>092-KYZ023>036-038>041-045>048-053>057-
061>067-070>078-081-082-280900-
CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1015 PM EDT SAT APR 27 2002
THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS MUCH OF CENTRAL KENTUCKY AND ALL
SOUTH CENTRAL INDIANA OVERNIGHT.
A COMPLEX OF SEVERE THUNDERSTORMS DEVELOPING ACROSS THE MISSISSIPPI
VALLEY...WILL GRADUALLY ORGANIZE... AND RACE EAST THROUGH THE OHIO
VALLEY OVERNIGHT. VERY STRONG WINDS ALOFT SUGGESTS THE POSSIBILITY
OF WIDESPREAD WIND DAMAGE...SHOULD THE STORMS ORGANIZE AS EXPECTED.
ALSO...THERE APPEARS TO BE ENOUGH WIND SHEAR...OR WINDS TURNING WITH
HEIGHT...THAT ISOLATED TORNADOES AND LARGE HAIL CAN NOT BE RULED
OUT. THIS IS PARTICULARLY TRUE IN SOUTH CENTRAL INDIANA AND NORTH
CENTRAL KENTUCKY.
IF SEVERE WEATHER MATERIALIZES...IT WILL BE IN THE WEE HOURS WHEN
MOST PEOPLE ARE SLEEPING. IF YOU HAVE A NOAA WEATHER RADIO...IT IS
SUGGESTED YOU TURN ON THE ALARM FEATURE BEFORE GOING TO BED.
OTHERWISE...STAY TUNED TO THE LOCAL MEDIA FOR ADDITIONAL WEATHER
INFORMATION.
SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED OVERNIGHT.
STUREY
Event by event
23 thunderstorm wind, 5 tornado, 3 hail. Local standard time, as filed.
Tornado, Breckinridge
- When
- April 28, 3:08 AM EST to 3:28 AM EST
- Where
- Breckinridge County, 3 mi ENE of Cloverport
- Rating
- F2
- Path length
- 19 mi
- Path width
- 150 yd
- Deaths
- 1 direct, 0 indirect
- Injuries
- 7 direct, 0 indirect
- Property damage
- $750,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.850, -86.583
The tornado crossed into central Breckinridge County from Perry County, IN. The tornado lifted periodically as it crossed eastern Breckinridge County, and reached the Irvington area around 0325 EST. A 52 year old male was killed in a mobile home in Irvington. Seven people were injured. A few homes were destroyed and numerous homes were damaged. Two homes had their roofs torn off. Numerous trees were uprooted, and many outbuildings were destroyed. The tornado was estimated at F2 intensity, with spots of F3 damage.
Thunderstorm Wind, Hancock
- When
- April 28, 3:13 AM EST
- Where
- Hancock County, Hawesville
- Measured
- 60 kt (69 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.900, -86.750
Tornado, Meade
- When
- April 28, 3:28 AM EST to 3:40 AM EST
- Where
- Meade County, 2 mi SE of Guston
- Rating
- F0
- Path length
- 11.4 mi
- Path width
- 150 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.867, -86.200
The tornado crossed into Meade County from Breckinridge County. Numerous trees were uprooted.
Thunderstorm Wind, Jefferson
- When
- April 28, 3:35 AM EST
- Where
- Jefferson County, Countywide
- Measured
- 60 kt (69 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.200, -85.650
Trees and power lines were downed.
Tornado, Ohio
- When
- April 28, 3:40 AM EST to 3:50 AM EST
- Where
- Ohio County, 5 mi W of Centertown
- Rating
- F1
- Path length
- 9.5 mi
- Path width
- 100 yd
- Property damage
- $500,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.417, -87.083
On Shrull Lane west of Centertown, a mobile home and several outbuildings were destroyed. There was intermittent damage across extreme western Ohio County. There was structural damage to 16 homes in Hartford. Roofs were off some homes. Mobile homes were picked up and twisted.
Thunderstorm Wind, Meade
- When
- April 28, 3:40 AM EST
- Where
- Meade County, Brandenburg
- Measured
- 80 kt (92 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.000, -86.167
Numerous trees were downed, and there was unspecified structural damage along Highway 60. Telephone poles were also downed.
Tornado, Hardin
- When
- April 28, 3:55 AM EST to 3:57 AM EST
- Where
- Hardin County, 2 mi W of Radcliff
- Rating
- F1
- Path length
- 2 mi
- Path width
- 60 yd
- Property damage
- $150,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.833, -85.983
Two homes had their roofs torn off. There was minor structural damage to 24 other homes. Numerous trees were uprooted. Tornado intensity was estimated at F1 with spots of F2 damage.
Thunderstorm Wind, Butler
- When
- April 28, 4:20 AM EST to 4:30 AM EST
- Where
- Butler County, 1 mi N of Morgantown
- Measured
- 60 kt (69 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.233, -86.700
Thunderstorm Wind, Grayson
- When
- April 28, 4:20 AM EST
- Where
- Grayson County, Anneta
- Measured
- 80 kt (92 mph)
- Property damage
- $30,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.367, -86.250
A roof was blown off a house.
Thunderstorm Wind, Nelson
- When
- April 28, 4:30 AM EST
- Where
- Nelson County, New Hope
- Measured
- 75 kt (86 mph)
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 37.633, -85.517
Telephone poles were downed.
Thunderstorm Wind, Edmonson
- When
- April 28, 4:35 AM EST
- Where
- Edmonson County, Bee Spg
- Measured
- 90 kt (104 mph)
- Property damage
- $35,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.283, -86.283
Windows were blown out of a car. A mobile home and a large storage building were destroyed. A tree was blown on to a car.
Tornado, Edmonson
- When
- April 28, 4:35 AM EST to 4:38 AM EST
- Where
- Edmonson County, 2 mi E of Broadway
- Rating
- F1
- Path length
- 3 mi
- Path width
- 100 yd
- Property damage
- $100,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.317, -86.250
Roofs were blown off several homes. 2-by-4's from buildings were stuck into the ground. Numerous trees were downed, some were snapped well above the ground.
Thunderstorm Wind, Hart
- When
- April 28, 4:50 AM EST
- Where
- Hart County, Countywide
- Measured
- 60 kt (69 mph)
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.300, -85.900
Trees were downed, and there was isolated structural damage.
Hail, Hart
- When
- April 28, 4:50 AM EST
- Where
- Hart County, Munfordville
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.283, -85.900
Thunderstorm Wind, Anderson
- When
- April 28, 5:00 AM EST
- Where
- Anderson County, Countywide
- Measured
- 60 kt (69 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.017, -84.983
Thunderstorm Wind, Hart
- When
- April 28, 5:00 AM EST
- Where
- Hart County, Munfordville
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.300, -85.885 (the zone’s center; the record gives no point)
Several large trees were downed. There was also dime size hail.
Thunderstorm Wind, Green
- When
- April 28, 5:10 AM EST
- Where
- Green County, Summersville
- Measured
- 100 kt (115 mph)
- Property damage
- $1.2 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.317, -85.550
Eight houses were destroyed. Two houses had major damage. Eight other homes had minor damage. Thirteen barns were damaged or destroyed. Six businesses had damage. An unoccupied mobile home was flipped over a house and into a tree. Numerous trees and power lines were down.
Thunderstorm Wind, Fayette
- When
- April 28, 5:10 AM EST
- Where
- Fayette County, Lexington
- Measured
- 60 kt (69 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.050, -84.500
Several trees were downed.
Thunderstorm Wind, Bourbon
- When
- April 28, 5:15 AM EST
- Where
- Bourbon County, 3 mi E of Centerville
- Measured
- 75 kt (86 mph)
- Property damage
- $30,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.217, -84.333
A barn was blown down at the intersection of highways 460 and 1939. Elsewhere, trees were blown down countywide.
Thunderstorm Wind, Taylor
- When
- April 28, 5:15 AM EST
- Where
- Taylor County, Campbellsville
- Measured
- 80 kt (92 mph)
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.333, -85.350
The roof was blown off one house and there was severe damage to another.
Thunderstorm Wind, Madison
- When
- April 28, 5:25 AM EST
- Where
- Madison County, Richmond
- Measured
- 60 kt (69 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.750, -84.300
Thunderstorm Wind, Madison
- When
- April 28, 5:30 AM EST
- Where
- Madison County, Richmond
- Measured
- 70 kt (81 mph)
- Injuries
- 1 direct, 0 indirect
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.750, -84.300
Many trees were downed. A tree fell on a mobile home, injuring an occupant. Another tree fell on a vehicle. A utility pole was blown down. An ATM machine was damaged by wind.
Thunderstorm Wind, Boyle
- When
- April 28, 5:35 AM EST
- Where
- Boyle County, Perryville
- Measured
- 60 kt (69 mph)
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.650, -84.950
A few trees were blown down.
Thunderstorm Wind, Casey
- When
- April 28, 5:45 AM EST
- Where
- Casey County, Countywide
- Measured
- 80 kt (92 mph)
- Property damage
- $100,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 37.333, -84.917
Ten barns were damaged or destroyed around the county. There was structural damage to a house near Bethel Ridge. A house and barn were damaged near Yosemite.
Thunderstorm Wind, Taylor
- When
- April 28, 5:45 AM EST
- Where
- Taylor County, Campbellsville
- Measured
- 70 kt (81 mph)
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.333, -85.350
There were numerous reports of structural damage to homes. Many trees were downed.
Thunderstorm Wind, Madison
- When
- April 28, 5:50 AM EST
- Where
- Madison County, Countywide
- Measured
- 60 kt (69 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.717, -84.300
Trees were downed over much of the southern part of the county. A large construction sign was blown over on Interstate 75 near mile marker 78.
Thunderstorm Wind, Adair
- When
- April 28, 5:50 AM EST
- Where
- Adair County, Countywide
- Measured
- 60 kt (69 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.117, -85.283
Thunderstorm Wind, Green
- When
- April 28, 5:50 AM EST
- Where
- Green County, Greensburg
- Measured
- 70 kt (81 mph)
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.267, -85.500
Numerous trees and power lines were downed, along with some unspecified structural damage.
Thunderstorm Wind, Lincoln
- When
- April 28, 6:00 AM EST to 6:15 AM EST
- Where
- Lincoln County, Waynesburg
- Measured
- 90 kt (104 mph)
- Property damage
- $200,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.333, -84.683
Roofs were blown off houses. Barns were destroyed. Vehicles were damaged by flying debris. A 45 inch diameter tree was pulled out of the ground.
Hail, Marion
- When
- April 28, 11:55 AM EST
- Where
- Marion County, Loretto
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.633, -85.400
Hail, Marion
- When
- April 28, 12:05 PM EST
- Where
- Marion County, 4 mi W of Lebanon
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.567, -85.317
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Maryland, April 28, 20023 deaths · 122 injured · $125 million · F4 · 16 events
- Tornadoes in Illinois, April 28, 20021 death · 10 injured · $8.0 million · F3 · 2 events
- Tornadoes in Kentucky, April 28, 200226 injured · $17 million · F3 · 3 events
- Tornadoes in Tennessee, April 28, 200231 injured · $2.3 million · F3 · 3 events
- Tornadoes and Hail in Virginia, April 28, 200212 injured · $7.4 million · F2 · 39 events
- Tornado in Illinois, April 28, 20021 injured · $400,000 · F3 · 1 event
- Tornado in Ohio, April 28, 20022 injured · $46 million · F2 · 1 event
- Tornado and Damaging Winds in Indiana, April 28, 200212 injured · $805,000 · F2 · 3 events
- Tornadoes and Hail in Maryland, April 28, 2002$164,000 · F3 · 7 events
- Tornado in Illinois, April 28, 20023 injured · $3.5 million · F2 · 1 event
- Tornado and Hail in Virginia, April 28, 20022 injured · $1.6 million · F2 · 11 events
- Tornadoes in Pennsylvania, April 28, 20021 injured · $915,000 · F2 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291706, 5291705, 5291707, 5291708, 5291756, 5291757, 5291758, 5291759, 5291760, 5291761, 5291762, 5291763, 5291764, 5291765, 5291766, 5291767, 5291768, 5291769, 5291770, 5291771, 5291772, 5291817, 5291818, 5291819, 5291820, 5291821, 5291822, 5291823, 5291824, 5291825, 5291826.